Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 8, 2017Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 3:33 AM EDT for Jefferson County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 3:33 AM EDT (07:33 UTC)
Expired
Jul 8, 2017, 4:00 AM EDT
In force
27 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS81 KBUF 080733
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
333 AM EDT SAT JUL 8 2017

NYZ007-080800-
Jefferson-
333 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 332 AM EDT, a strong thunderstorm was located 7 miles southeast of
Wellesley Island State Park, or 14 miles northwest of Fort Drum,
moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayton, Redwood, Wellesley Island State Park, Theresa, Antwerp,
Plessis, Oxbow, Muskellunge Lake, Fishers Landing and La Fargeville.

This includes Interstate 81 between exits 49 and 51.
 
LAT...LON 4422 7545 4421 7545 4418 7548 4416 7608
      4430 7611 4431 7607 4434 7572
TIME...MOT...LOC 0732Z 265DEG 39KT 4424 7593 

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:08 AM EDT, 25 minutes earlier.

Area forecast discussion, Jul 8, 3:08 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
308 AM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will push south of the region today, which will usher
in notably cooler conditions. Some showers and thunderstorms will
linger, but tonight will be dry as high pressure ridges into the
area. Sunday will be dry with below normal temperatures, followed by
warmer and more unsettled conditions early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 3 a.m. a cold front extends from Lake Erie across Western Lake
Ontario. Showers and thunderstorms are located to the southeast of
this boundary, with the most widespread activity is across the Lower
Genesee Valley with these moving to the northeast. The latest HRRR
captures this, with these storms expected to move northeast toward
Oswego county and into the Eastern Lake Ontario region through
daybreak. Outside of this cluster of storms, expect scattered showers
and thunderstorms to the south of this, across the Southern Tier and
Upper Genesee Valley. Storms may produce locally heavy rainfall
through early this morning.

After this, the frontal boundary will continue to slowly push
southward today, while the 500 mb trough axis crosses aloft. Model
consensus shows another round of showers developing along the
leading edge of the shortwave this morning, but this should be
scattered in nature. By this afternoon, the axis of the trough will
shift into Central New York with some drying and a partial clearing
from west to east. A few diurnally driven showers may linger into
this afternoon, mainly along lake breeze or other residual
boundaries. Otherwise, temperatures will be notably cooler
today with highs in the lower to mid 70s.

High pressure centered near Indiana will ridge into the region
tonight. This will result in partly to mostly clear skies, and
allow for fairly good radiational cooling. Lows will range from
the upper 40s across the interior valleys to the mid 50s across
the lake plains.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Large upper-level low over Hudson Bay with ridging over the
intermountain west will keep broad cyclonic flow in place across the
forecast area to start the next week. This will keep daily
temperatures seasonably mild and with low humidity. High
temperatures Sunday and Monday will range from the mid 70s to the
low 80s, with Monday being the slightly warmer of the two days
despite increasing cloud cover. Sunday will be largely dry across
the forecast area in the wake of a shortwave passage late Saturday.
The only exception Sunday might be in the Saint Lawrence valley
closer to a baroclinic zone with may spark a stray shower or
thunderstorm. Saturday evening into Sunday will be breezy in the
wake of the shortwave/frontal passage, which may cause some
lakeshore flooding problems on the east end of Lake Ontario. On
Monday, the baroclinic zone will start to tighten across the area
with warm advection ahead of a shortwave in the cyclonic flow. This
combined with a LLJ and moisture advection will spark some scattered
showers and thunderstorms across the region into Monday afternoon
into Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The main concern for aviation will be scattered to numerous
thunderstorms moving across the region. These will mainly be
driven by a cold front which will cross the region overnight,
but will also develop along subtle features which will allow
limited lead time for inclusion in the TAFS. This activity will
be most widespread in the 06Z-11Z timeframe, then should
transition to mainly showers before tapering off on Saturday.

Outside of the storms, expect mixed conditions with VFR/MVFR
most of the time, with patchy IFR conditions. These should
gradually improve Saturday morning, with mainly VFR conditions
by Saturday afternoon.

High pressure will build across the region Saturday night, with
widespread VFR conditions.

Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.

&&

.MARINE...
West to southwest winds will briefly increase early this morning
before dropping off a bit mid-day. W-NW winds will increase again
this afternoon and tonight, with advisory levels possible across the
eastern half of Lake Ontario. Dry weather and southwesterly winds
are then expected on Sunday with additional borderline advisory-
level conditions again possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from 2 PM EDT this afternoon through
     Sunday afternoon for NYZ004>007.
MARINE...None.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...CHURCH
LONG TERM...HITCHCOCK
AVIATION...APFFEL
MARINE...APFFEL
Hazardous weather outlook, Jul 7, 4:41 AM EDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EDT Fri Jul 7 2017

NYZ001>003-008-010>014-021-080845-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Allegany-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-080845-
Wayne-Northern Cayuga-Oswego-Jefferson-
441 AM EDT Fri Jul 7 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-080845-
Chautauqua-Cattaraugus-Southern Erie-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

There is a slight risk for strong to severe thunderstorms this
afternoon and early evening, with damaging winds and hail possible in
a few of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 8, 2:28 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
228 AM EDT SAT JUL 8 2017

NYZ003-013-014-080715-
Ontario-Livingston-Monroe-
228 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LIVINGSTON...SOUTHERN
MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 227 AM EDT, a strong thunderstorm was located near Le Roy, or 11
miles east of Batavia, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Chili, East Rochester, Brighton, Henrietta, Avon, Honeoye
Falls, Caledonia, Lima and Scottsville.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 near exit 46.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7796 4291 7794 4294 7793 4295 7791
      4304 7791 4304 7795 4313 7791 4316 7748
      4291 7747 4288 7796
TIME...MOT...LOC 0627Z 266DEG 30KT 4302 7796

Thomas
Local storm report, Jul 8, 3:06 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
306 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             EAST PEMBROKE           43.00N  78.32W
07/08/2017  E1.75 INCH       GENESEE            NY   LAW ENFORCEMENT

0207 AM     TSTM WND DMG     BATAVIA                 43.00N  78.18W
07/08/2017                   GENESEE            NY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE CITY

0212 AM     TSTM WND DMG     BATAVIA                 43.00N  78.18W
07/08/2017                   GENESEE            NY   LAW ENFORCEMENT

            TREE DOWN IN THE TOWN OF BATAVIA

&&

EVENT NUMBER BUF1701211
EVENT NUMBER BUF1701212
EVENT NUMBER BUF1701213

THOMAS
Special weather statement, Jul 8, 3:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
333 AM EDT SAT JUL 8 2017

NYZ007-080800-
Jefferson-
333 AM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 332 AM EDT, a strong thunderstorm was located 7 miles southeast of
Wellesley Island State Park, or 14 miles northwest of Fort Drum,
moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayton, Redwood, Wellesley Island State Park, Theresa, Antwerp,
Plessis, Oxbow, Muskellunge Lake, Fishers Landing and La Fargeville.

This includes Interstate 81 between exits 49 and 51.

LAT...LON 4422 7545 4421 7545 4418 7548 4416 7608
      4430 7611 4431 7607 4434 7572
TIME...MOT...LOC 0732Z 265DEG 39KT 4424 7593

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:51 PM EDTSpecial Marine WarningBUF54 min
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming41 min
Jul 8, 2:28 AM EDTSpecial Weather StatementBUFMonroe47 min
Jul 8, 3:42 AM EDTSpecial Marine WarningBUF63 min
Jul 8, 4:11 AM EDTSpecial Weather StatementBUFOswego49 min
Jul 8, 4:42 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego49 min
Jul 8, 4:51 AM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr
Jul 8, 4:51 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne36 hr
Jul 8, 4:53 AM EDTSmall Craft AdvisoryBUF39 hr
Jul 8, 5:37 AM EDTSpecial Weather StatementBUFSt. Lawrence23 min
Jul 8, 7:47 AM EDTSpecial Weather StatementBUFAllegany58 min
Jul 8, 7:58 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus47 min
Jul 8, 8:41 AM EDTSpecial Weather StatementBUFLivingston49 min
Jul 8, 2:51 PM EDTSpecial Marine WarningBUF84 min
Jul 8, 3:12 PM EDTSpecial Weather StatementBUFJefferson48 min
Jul 8, 3:59 PM EDTSpecial Weather StatementBUFJefferson46 min
Jul 8, 4:43 PM EDTSpecial Weather StatementBUFLewis32 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.